Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 104, NWS Blacksburg, VA

May 21, 2012Surry County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 21, 2012, 4:54 PM EDT for Surry County, North Carolina. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2012, 4:54 PM EDT (20:54 UTC)
Expired
May 21, 2012, 6:00 PM EDT
In force
66 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

County Surry County, NC

The radar

The Roanoke radar (KFCX), 87 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

481 
WUUS51 KRNK 212054
SVRRNK
NCC171-212200-
/O.NEW.KRNK.SV.W.0104.120521T2054Z-120521T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
454 PM EDT MON MAY 21 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 600 PM EDT.

* AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL. 
  THIS STORM WAS LOCATED NEAR DOBSON...AND MOVING SOUTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DOBSON...
  FAIRVIEW...
  LEVEL CROSS...
  CRUTCHFIELD...
  ROCKFORD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL AND...OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD!

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3626 8047 3626 8053 3628 8054 3627 8060
      3629 8063 3628 8062 3625 8065 3627 8069
      3627 8073 3628 8074 3627 8076 3646 8083
      3653 8062 3624 8045
TIME...MOT...LOC 2054Z 339DEG 17KT 3641 8069

$$

RAB
2 follow-up statements
287 
WWUS51 KRNK 212125
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT MON MAY 21 2012

NCC171-212200-
/O.CON.KRNK.SV.W.0104.000000T0000Z-120521T2200Z/
SURRY NC-
525 PM EDT MON MAY 21 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHERN SURRY COUNTY...

AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL.  THIS STORM WAS LOCATED NEAR ROCKFORD...OR NEAR
BOONVILLE...MOVING SOUTH AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3628 8074 3627 8076 3636 8077 3645 8064
      3626 8047 3626 8053 3628 8054 3627 8060
      3629 8063 3628 8062 3626 8065 3625 8065
TIME...MOT...LOC 2125Z 339DEG 17KT 3627 8062

$$



RAB
849 
WWUS51 KRNK 212155
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
555 PM EDT MON MAY 21 2012

NCC171-212204-
/O.EXP.KRNK.SV.W.0104.000000T0000Z-120521T2200Z/
SURRY NC-
555 PM EDT MON MAY 21 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SURRY COUNTY EXPIRES
AT 600 PM EDT...

THE THUNDERSTORM THAT EARLIER PROMPTED THE WARNING FOR SURRY COUNTY 
HAS WEAKENED AND MOVED SOUTH INTO YADKIN COUNTY. SEVERE WEATHER IS 
NO LONGER IMMINENT AT THIS TIME IN SURRY COUNTY.

SHOWERS AND THUNDERSTORMS WILL CONTINUE IN THE AREA FOR THE NEXT FEW 
HOURS...HOWEVER.

LAT...LON 3628 8074 3627 8076 3636 8077 3645 8064
      3626 8047 3626 8053 3628 8054 3627 8060
      3629 8063 3628 8062 3626 8065 3625 8065
TIME...MOT...LOC 2154Z 339DEG 17KT 3614 8056

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:38 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 21, 3:38 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT MON MAY 21 2012

.SYNOPSIS...
A COLD FRONT WILL ARRIVE ON TUESDAY...AND THEN SLOWLY PUSH
EASTWARD TO THE COAST BY LATE WEDNESDAY. SCATTERED SHOWERS AND
THUNDERSTORMS...WITH SOME POTENTIALLY BRINGING HEAVY RAIN...WILL
BE POSSIBLE THROUGH THURSDAY. HIGH PRESSURE AND DRIER WEATHER WILL
ARRIVE LATE IN THE WEEK.

&&

.NEAR TERM /TONIGHT THROUGH TUESDAY/...
AS OF 330 PM EDT MONDAY...

CURRENTLY...THE AREA IS PINCHED IN BETWEEN AN APPROACHING COLD
FRONT OVER THE OHIO RIVER VALLEY...AND A SLOW MOVING LOW
PRESSURE SYSTEM OVER THE DELMARVA PENINSULA. THE 12Z SOUNDING
SHOWS SEVERAL CAPS IN PLACE THAT DAYTIME HEATING HAS GRADUALLY
ERODED TO PRODUCE CONVECTION THIS EVENING. WITH 1000-1500 J/KG OF
CAPE AND INCREASING LOW LEVEL MOISTURE...SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH MIDNIGHT. WINDS
ALOFT ARE VERY LIGHT...SO ANY STORMS THAT DEVELOP WILL BE SLOW TO
MOVE AND COULD PRESENT SOME HYDRO ISSUES IF TRAINING OCCURS.

THE SHOWERS AND THUNDERSTORMS SHOULD TAPER OFF AFTER MIDNIGHT...AS
DAYTIME HEATING AND INSTABILITY WILL BE LOST. HOWEVER...DUE TO
ABUNDANT SURFACE MOISTURE OVER THE AREA...AREAS OF FOG WILL
LIKELY DEVELOP DURING THE EARLY MORNING OF TUESDAY. SOME SHELTERED
LOCATIONS COULD SEE PATCHY DENSE FOG BY SUNRISE. TEMPERATURES
WERE ADJUSTED SLIGHTLY DOWNWARD FOR THE FOG AND POSSIBLE LOW
CLOUDS...WITH LOW TO MID 50S ALONG AND WEST OF THE BLUE
RIDGE...AND UPPER 50S IN THE PIEDMONT.

ONCE THE FOG RETREATS...TEMPERATURES SHOULD REBOUND INTO THE MID
70S TO NEAR 80 DEGREES FOR HIGHS ON TUESDAY. THE COLD FRONT WILL
APPROACH THE WESTERN APPALACHIAN MOUNTAINS...AND GREATER COVERAGE
OF SHOWERS AND THUNDERSTORMS WILL BE ANTICIPATED. A FEW OF THESE
STORMS MAY PRODUCE HEAVY RAINFALL...SO POPS WERE BUMPED UP TO
LIKELY FOR MOST OF THE AREA...AND CATEGORICAL WITHIN THE NEW RIVER
VALLEY. THE FLOW ALOFT WILL CONTINUE TO BE VERY WEAK...SO HYDRO
ISSUES HAVE BEEN ADDED TO THE HWO FOR LATE IN THE DAY.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 305 PM EDT MONDAY...

AN UNSETTLED WEATHER PATTERN IS IN STORE FOR THE SHORT TERM
PERIOD...AS A SHORTWAVE TROF DIGGING INTO MISSOURI THIS AFTERNOON
IS FORECAST TO DEEPEN AND CUT OFF OVER OUR AREA BY
WEDNESDAY...BEFORE LIFTING NORTHEAST THURSDAY.

PRECIPITATION COVERAGE INCREASES WEDNESDAY AS THE UPPER LOW/COOL
POOL MOVES OVER OUR AREA. WHILE CLOUD COVER SHOULD KEEP THE
POTENTIAL FOR SEVERE WEATHER LOW...CONCERNED ABOUT LOCALIZED
FLOODING WEDNESDAY CONSIDERING FORECAST CORFIDI VECTORS WILL BE LESS
THAN 10 KTS...AND PWATS WILL BE AROUND 1.5 INCHES...WHICH IS JUST
SHY OF 2 STANDARD DEVIATIONS ABV NORMAL. THEREFORE...WILL INTRODUCE
A MENTION OF LOCALIZED FLOODING IN HWO.

MODEL GUIDANCE SHOWS A BIG DISCREPANCY FOR HIGHS WEDNESDAY...WITH
THE GFS MOS GUIDANCE 5-10 DEGREES WARMER THAN THE NAM MOS GUIDANCE.
CONSIDERING FAIRLY STEEP LAPSE RATES...CLOUDS SHOULD BE
WIDESPREAD...AND LEANED TOWARD THE COOLER NAM MOS FOR HIGHS
WEDNESDAY.

THE UPPER LOW/COOL POOL LIFTS NORTHEAST...BUT A VERY MOIST AIR MASS
REMAINS IN PLACE...AND WEAK UPSLOPE FLOW WILL GENERATE MORE SHOWERS
AND STORMS...WITH GREATEST COVERAGE IN THE ALLEGHANY HIGHLANDS
CLOSER TO THE UPPER LOW. SHOWERS AND A FEW STORMS WILL AGAIN BE SLOW
MOVING WITH CORFIDI VECTORS AGAIN LESS THAN 10 KTS.  ONCE AGAIN
LEANED TOWARD THE COOLER GUIDANCE VALUES WITH EXTENSIVE CLOUD COVER.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 305 PM EDT MONDAY...

THE MEDIUM RANGE MODELS AND ENSEMBLES ARE IN GOOD AGREEMENT
BUILDING A STRONG UPPER RIDGE...FIRST OVER THE OHIO VALLEY...THEN
ELONGATING INTO THE MID-ATLANTIC REGION SUNDAY INTO MONDAY. THIS
WILL RESULT IN TEMPERATURES WELL ABOVE NORMAL AND LESS COVERAGE IN
PRECIPITATION.

ON FRIDAY...THE LINGERING UPPER LEVEL TROF FINALLY GETS PUSHED
NORTHEAST BY A SHORTWAVE MOVING THROUGH THE GREAT LAKES. WITH A
MOIST (GREATER THAN 1.5 PWATS) AND UNSTABLE AIR MASS IN PLACE AND
WEAK LOW LEVEL CONVERGENCE AND THE SFC...WIDELY SCATTERED
THUNDERSTORMS WILL AGAIN BE POSSIBLE.

THE COVERAGE OF SHOWERS AND STORMS SHOULD DIMINISH THROUGH THE
HOLIDAY WEEKEND AS THE UPPER RIDGE BUILDS. HOWEVER...WEAK...BUT
FAIRLY DEEP EAST/SOUTHEAST UPSLOPE LOW LEVEL FLOW MAY BE ABOVE TO
OVERCOME WARMING MID LEVEL TEMPS/RISING HEIGHTS TO INITIATE ISOLATED
TO WIDELY SCT STORMS ALONG THE BLUE RIDGE.

LEARNED TOWARD THE WARMER MEX GUIDANCE FOR TEMPS THROUGH THE LONG
TERM PERIOD...WITH FORECAST HIGHS NEARING RECORDS FOR BLF.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
AS OF 145 PM EDT MONDAY...

VFR CONDITIONS SHOULD PREVAIL THROUGH THE REST OF TODAY. A FEW
SCATTERED SHOWERS AND THUNDERSTORMS WILL POP UP LATER IN THE
AFTERNOON...BUT CHANCES ARE LOW ENOUGH THAT THUNDER WILL BE KEPT OUT
OF THE TAFS. VCSH WILL BE USED INSTEAD FOR ALL SITES. ALTHOUGH THE
THREAT OF SHOWERS WILL DISSIPATE BY MIDNIGHT...ALL GUIDANCE IS
PREDICTING THE DEVELOPMENT OF FOG DUE TO PLENTIFUL SURFACE MOISTURE.
WHETHER DENSE FOG OR LOW STRATUS CLOUDS FORMS REMAINS THE MOST
CHALLENGING ASPECT OF THIS FORECAST. FOR NOW...FOG WILL BE
FORECASTED AT LYH...ROA...BCB...AND LWB DURING THE EARLY HOURS OF
TUESDAY MORNING. IFR CONDITIONS APPEAR LIKELY FOR BCB AND LWB...SO
THE TAFS FOR THESE SITES WILL REFLECT MORE PESSIMISTIC VISIBILITIES.
MEANWHILE...CONDITIONS FOR BLF AND DAN SEEM TO SUGGEST A LOWER
PROBABILITY OF FOG...AND HAVE DECIDED TO KEEP IT OUT OF THE TAFS.
VFR CONDITIONS WILL RETURN FOR ALL SITES LATER IN THE MORNING.

THE AREA WILL REMAIN INFLUENCED BY AN UPPER LEVEL TROUGH AND WEAK
COLD FRONT UNTIL MIDWEEK...WHICH WILL BE KEEPING A THREAT OF
SHRA/TSRA AND SUB VFR WX AROUND UNTIL THEN. MAINLY VFR WX EXPECTED
FOR THU-FRI UNDER HIGH PRESSURE TO THE NORTHEAST...ALTHOUGH SOME
LATE NIGHT FOG/STRATUS IS NOT OUT OF THE QUESTION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...PH
LONG TERM...PH
AVIATION...KK/PW
Hazardous weather outlook, May 21, 3:17 PM EDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT MON MAY 21 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-221100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
317 PM EDT MON MAY 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE TUESDAY...AND
ESPECIALLY WEDNESDAY. THESE SHOWERS AND STORMS WILL BE SLOW MOVING
AND COULD BRING LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 21, 3:03 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
303 PM EDT MON MAY 21 2012

NCZ003>005-212000-
ROCKINGHAM NC-STOKES NC-SURRY NC-
303 PM EDT MON MAY 21 2012

...A STRONG THUNDERSTORM WILL AFFECT ROCKINGHAM...STOKES AND SURRY
COUNTIES...

AT 258 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF FRANCISCO...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR PILOT MOUNTAIN AROUND 315 PM...VADE MECUM
AROUND 325 PM...PILOT MOUNTAIN STATE PARK AROUND 330 PM...PINNACLE
AROUND 340 PM...CAPELLA AROUND 345 PM AND KING AROUND 400 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3626 8045 3649 8056 3655 8044 3654 8029
      3632 7992 3625 8005

KK
Special weather statement, May 21, 3:09 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 PM EDT MON MAY 21 2012

NCZ018-019-212015-
WATAUGA NC-WILKES NC-
309 PM EDT MON MAY 21 2012

...A STRONG THUNDERSTORM WILL AFFECT WATAUGA AND WILKES COUNTIES...

AT 307 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
DEEP GAP...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR MAPLE SPRINGS AROUND 320 PM...DARBY AROUND
325 PM...BUCK AROUND 405 PM AND ELKVILLE AROUND 415 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3607 8142 3609 8152 3611 8155 3611 8160
      3619 8164 3625 8150 3624 8148 3629 8141
      3628 8139 3629 8136 3606 8111 3603 8119
      3602 8127 3599 8133

KK
Special weather statement, May 21, 3:53 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
353 PM EDT MON MAY 21 2012

VAZ011-018-WVZ044-212100-
CRAIG VA-GILES VA-MONROE WV-
353 PM EDT MON MAY 21 2012

...A STRONG THUNDERSTORM WILL AFFECT CRAIG...GILES AND MONROE
COUNTIES...

AT 350 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF UNION...MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR LAUREL BRANCH AROUND 405 PM...ZENITH AROUND
420 PM...ZENITH AROUND 425 PM...INTERIOR AROUND 450 PM...KIRE AROUND
455 PM AND CASCADES AROUND 500 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3741 8026 3722 8075 3746 8084 3753 8080
      3755 8077 3766 8053

KK
Special weather statement, May 21, 4:09 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
409 PM EDT MON MAY 21 2012

NCZ004-212115-
STOKES NC-
409 PM EDT MON MAY 21 2012

...A STRONG THUNDERSTORM WILL AFFECT STOKES COUNTY...

AT 407 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF DANBURY...MOVING SOUTH AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR KING AROUND 500 PM...PINE HALL AROUND 505 PM
AND GERMANTON AROUND 515 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3626 8034 3626 8038 3642 8039 3648 8008
      3633 8003 3626 8004 3625 8034

KK
Special weather statement, May 21, 4:38 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 PM EDT MON MAY 21 2012

VAZ012-016-212130-
CARROLL VA-WYTHE VA-
438 PM EDT MON MAY 21 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CARROLL AND WYTHE
COUNTIES...

AT 432 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF MAX
MEADOWS...MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM.

THIS STORM WILL BE NEAR GRAHAMS FORGE AROUND 445 PM...BYLLESBY AROUND
525 PM AND PATTERSON AROUND 530 PM.

LAT...LON 3669 8088 3669 8092 3668 8092 3697 8096
      3699 8084 3688 8074 3688 8070 3674 8060
      3666 8090

RAB
Special weather statement, May 21, 4:52 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 PM EDT MON MAY 21 2012

VAZ019-020-WVZ045-212145-
ALLEGHANY VA-BATH VA-GREENBRIER WV-
452 PM EDT MON MAY 21 2012

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...BATH...AND WESTERN
GREENBRIER COUNTIES...

AT 449 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES EAST OF
WHITE SULPHUR SPRINGS...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH...HAIL UP TO DIME SIZE...AND VERY HEAVY RAIN
ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR CALLISON AROUND 500 PM...NATURAL WELL AROUND
505 PM...CALLAGHAN AROUND 510 PM...CARLOOVER AROUND 520 PM...INGALLS
FIELD AROUND 525 PM AND COVINGTON CITY AROUND 540 PM.

LOW-LYING AND FLOOD PRONE AREAS...ESPECIALLY ALONG CREEKS AND
STREAMS...MAY BRIEFLY BECOME FLOODED IN AREAS OF HEAVIER RAIN. USE
EXTREME CAUTION WHEN TRAVELING IN THESE AREAS.

LAT...LON 3824 7973 3805 7952 3799 7955 3778 7976
      3780 7982 3770 7992 3763 8009 3762 8010
      3783 8030 3807 8004 3807 7996 3810 7994
      3813 7995 3817 7993 3827 7981

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:03 PM EDTSpecial Weather StatementRNKStokes57 min
May 21, 3:09 PM EDTSpecial Weather StatementRNKWilkes66 min
May 21, 4:09 PM EDTSpecial Weather StatementRNKStokes66 min
May 21, 6:21 PM EDTSpecial Weather StatementRNKYadkin54 min
May 21, 7:52 PM EDTAreal Flood AdvisoryRNKYadkin3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.